Michigan, 2012Damaging Wind in Michigan, September 17, 2012
September 17, 2012 · NWS GRR · 1 event in 1 county or zone
An isolated severe thunderstorm brought down a couple of trees about four miles south of Ludington during the late afternoon hours of September 17th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm brought down a couple of trees about four miles south of Ludington during the late afternoon hours of September 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 17, 2:38 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Sep 17, 2:38 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
338 PM EDT MON SEP 17 2012
.SYNOPSIS...
ISSUED AT 338 PM EDT MON SEP 17 2012
A MUCH COOLER AIR MASS WILL PUSH INTO LOWER MICHIGAN TONIGHT IN THE
WAKE OF A COLD FRONTAL PASSAGE. THE FRONT WILL TOUCH OFF SHOWERS AND
STORMS THIS EVENING...ENDING FROM WEST TO EAST OVERNIGHT. THE AIR
WILL BE COLD ENOUGH THAT LAKE EFFECT RAIN SHOWERS WILL COMMENCE OFF
OF LAKE MICHIGAN LATE TONIGHT LASTING INTO TUESDAY NIGHT. IT WILL
FEEL VERY FALL LIKE THE REMAINDER OF THE WEEK WITH HIGHS IN THE 60S
EACH DAY. A COOL SHOWERY PATTERN WILL ACTUALLY PERSIST ALL THE WAY
INTO NEXT WEEKEND.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 338 PM EDT MON SEP 17 2012
MAIN FOCUS REMAINS ON CHANCES FOR SHOWERS AND STORMS THIS EVENING.
BROKEN LINE OF SHOWERS AND STORMS STRETCHES FROM FAR NORTHEAST LOWER
MICHIGAN SOUTHWEST INTO IOWA. SEVERE HAIL HAS BEEN REPORTED WITH THE
STORMS ACROSS NORTHERN LOWER MICHIGAN THIS AFTERNOON. THE BROKEN
LINE OF SHOWERS AND STORMS WILL PROGRESS THROUGH SOUTHWEST LOWER
MICHIGAN THIS EVENING...WITH THE STORMS LOSING INTENSITY WITH THE
LOSS OF DAYTIME HEATING. WILL BE MONITORING THREAT FOR SEVERE BOTH
WIND AND HAIL THIS EVENING GIVEN CAPE VALUES AROUND 1000 J/KG AND
LI/S AROUND -4 C. THE FRONT SHOULD FOCUS THE CONVECTION...BUT SOME
POST FRONTAL SHOWERS WILL MOVE THROUGH AS WELL.
LAKE EFFECT RAIN SHOWERS WILL COMMENCE OVERNIGHT IN NORTH-NORTHWEST
FLOW AND CONTINUE INTO TUESDAY NIGHT. INSTABILITY OVER THE LAKE
SHOULD BE ENOUGH TO TOUCH OFF A FEW THUNDERSTORMS AS WELL...MUCH
LIKE THE LAST COUPLE OF UPPER LOWS. THESE STORMS WILL ONLY AFFECT
THE LAKE AND THE LAKESHORE COUNTIES THOUGH.
PRECIPITATION SHOULD WIND DOWN TUESDAY NIGHT LATE...WITH
ANTICYCLONIC FLOW BUILDING IN. WARM AIR ADVECTION RAMPS UP
CONSIDERABLY ON WEDNESDAY AHEAD OF THE NEXT SHORTWAVE TO WORK
THROUGH THE AREA. RAIN CHANCES BEGIN WITH THAT SYSTEM WEDNESDAY
NIGHT.
.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 338 PM EDT MON SEP 17 2012
UNSETTLED WEATHER WILL BE THE RULE FOR MUCH OF THE EXTEND PERIOD.
AN UPPER LOW OVER WESTERN ONTARIO THURSDAY WILL COMBINE WITH A
NORTHERLY 140 KNOT UPPER JET OVER CENTRAL CANADA. THE TWO WILL ACT
TO DEEPEN THE UPPER TROUGH OVER THE GREAT LAKES FOR THE END OF THE
WORK WEEK AND INTO THE WEEKEND. H8 TEMPS GRADUALLY LOWER TO AROUND
0C BY SATURDAY. WITH LAKE TEMPS AROUND 21C...LAKE INSTABILITY WILL
BE EXTREME PRODUCING LAKE EFFECT SHOWERS. ANY VORT COMING THROUGH
WILL ONLY ACT TO ENHANCE THE LAKE EFFECT. MODELS ARE IN GOOD
AGREEMENT THAT A VORT AND SURFACE COLD FRONT COMES THROUGH ON FRIDAY
WHEN THE HIGHEST POPS WILL BE CARRIED. THE UPPER WAVE COMES THROUGH
ON SATURDAY...WITH ANOTHER FINAL VORT PICTURED FOR SUNDAY. SO POPS
WILL BE FEATURED THROUGH THE WEEKEND. IT APPEARS RIDGING FINALLY
TRIES TO BREAK THIS PATTERN BY MONDAY...SO HAVE GONE WITH A DRY DAY.
AS FOR TEMPS...DAYTIME HIGHS WILL MOSTLY BE IN THE 60S...ALTHOUGH A
MORE PERSISTENT RAIN COULD HOLD TEMPS IN THE 50S IN SOME LOCALES.
LOWS MOSTLY IN THE 40S.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 138 PM EDT MON SEP 17 2012
A COLD FRONT WAS CROSSING LAKE MICHIGAN AS OF 17Z. IT SHOULD REACH
MKG AROUND 21Z AND PRESS SE...REACHING JXN AROUND 06Z. THERE WILL
BE MARGINAL INSTABILITY EITHER SIDE OF THE FRONT...SO A FEW
THUNDERSTORMS WILL BE POSSIBLE AND HAVE ADDED A BRIEF PERIOD OF
THUNDER IN THE TAFS WITH THE FRONTAL PASSAGE. SEEMS LIKE THE BEST
CHANCE FOR STORMS WILL BE OVER THE I-96 TAF SITES...WITH LESSER
CHANCES ALONG I-94.
BEHIND THE FRONT A STEADY LIGHT RAIN IS EXPECTED FOR LATE TONIGHT
INTO EARLY TUESDAY MORNING. EXPECT THAT CEILINGS WILL TREND TOWARD
IFR IN THIS REGIME AS THE WINDS REMAIN LIGHTER. HAVE ALSO ADDED A
PERIOD OF IFR IN ALL THE TAFS. HOWEVER CONDITIONS SHOULD IMPROVE
THROUGH MID TO LATE MORNING AS THE WINDS PICKUP AND BEGIN TO MIX
THE BOUNDARY LAYER.
&&
.MARINE...
ISSUED AT 338 PM EDT MON SEP 17 2012
SMALL CRAFT ADVISORY IN EFFECT FOR ALL ZONES FROM TONIGHT THROUGH
TUESDAY NIGHT. AN ABRUPT WIND SHIFT WILL ACCOMPANY THE FRONT WITH
GUSTY NORTHWEST WINDS TO 30-40 MPH POSSIBLE IN THE WAKE OF THE
FRONTAL PASSAGE THIS EVENING BETWEEN 500PM AND 1100PM. THE HIGHER
GUSTS SHOULD SETTLE DOWN AFTER AN HOUR OR TWO...THEN A PRETTY STEADY
NORTH WIND OF 25-30 KNOTS IS EXPECTED. WAVES WILL BUILD INTO THE 5
TO 10 FOOT RANGE TONIGHT AND PERSIST INTO TUESDAY. WAVES WILL SETTLE
DOWN INTO WEDNESDAY MORNING...BEFORE RAMPING UP AGAIN IN STRONG
SOUTH FLOW WEDNESDAY AFTERNOON. ITS THAT TIME OF YEAR OUT ON THE BIG
LAKE.
&&
.HYDROLOGY...
ISSUED AT 338 PM EDT MON SEP 17 2012
HYDRO CONCERNS REMAIN LOW...GIVEN LOW RIVER FLOWS THAT ARE MUCH
BELOW NORMAL IN SOME INSTANCES. BASIN AVERAGE RAINFALL IS STILL
EXPECTED TO BE A HALF INCH OR LESS WITH THE PASSAGE OF THE FRONT
WHICH WILL NOT LEAD TO ANY ISSUES. A FEW OF THE STORMS THIS EVENING
ON THE FRONT MAY CONTAIN LOCALLY HEAVY RAIN...BUT LONG TERM HYDRO
ISSUES ARE NOT EXPECTED. LAKE EFFECT RAIN SHOWERS SHOULD NOT BRING
ABOUT ANY ISSUES EITHER TUESDAY INTO TUESDAY NIGHT.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR LMZ847>849.
SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT
WEDNESDAY FOR LMZ844>846.
&&
SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...JK
AVIATION...JK
HYDROLOGY...DUKE
MARINE...DUKEHazardous weather outlook, Sep 17, 3:28 PM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
428 PM EDT MON SEP 17 2012
MIZ037>040-043>046-050>052-056>059-064>067-071>074-180930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
428 PM EDT MON SEP 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS EVENING INTO TONIGHT
THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING AS A
STRONG COLD FRONT MOVES THROUGH THE REGION. THE STRONGEST STORMS
THIS EVENING WILL HAVE THE CAPABILITY TO PRODUCE HAIL TO AROUND AN
INCH IN DIAMETER AND WIND GUSTS TO NEAR 50 MPH. CLOUD TO GROUND
LIGHTNING AND BRIEFLY HEAVY RAIN CAN BE EXPECTED AS WELL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FEW THUNDERSTORMS...NONE OF WHICH ARE EXPECTED TO REACH SEVERE
LEVELS WILL BE POSSIBLE NEAR LAKE MICHIGAN TUESDAY AND TUESDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
LMZ844>849-180930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
428 PM EDT MON SEP 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS EVENING INTO TONIGHT
A STRONG COLD FRONT WILL MOVE THROUGH THE NEARSHORE WATERS BETWEEN
600PM AND MIDNIGHT AND WILL LIKELY BRING STRONG GUSTY WINDS TO 30 TO
40 MPH IN ITS WAKE. THE FRONT WILL ALSO TOUCH OFF SOME STORMS THIS
EVENING THAT WILL BE CAPABLE OF LIGHTNING...HAIL AND GUSTY
WINDS. HAIL TO AROUND AN INCH IN DIAMETER COULD ACCOMPANY
THE STRONGEST STORMS.
BEHIND THE FRONT OVERNIGHT INTO TUESDAY STRONG NORTH WINDS TO 30
KNOTS WILL BUILD WAVES INTO THE 5 TO 10 FOOT RANGE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT MUCH OF THIS WEEK.
WATERSPOUTS WILL BE POSSIBLE ON LAKE MICHIGAN FROM TUESDAY INTO
TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
OSTUNO/DUKE/MJS
In the hours before
Special weather statement, Sep 17, 3:56 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
456 PM EDT MON SEP 17 2012
MIZ037>040-043>046-050>052-056>059-064>067-071>074-172245-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
456 PM EDT MON SEP 17 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR LUDINGTON TO 30
MILES SOUTHWEST OF PENTWATER. THIS LINE WAS MOVING EAST AT 20 MPH.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
MOVE SOUTHEAST ACROSS SOUTHWEST LOWER MICHIGAN AS A COLD FRONT
PUSHES SOUTH.
ANY THUNDERSTORMS THAT DEVELOP ARE CAPABLE OF ONE HALF INCH DIAMETER
HAIL...WIND GUSTS GREATER THAN 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4207 8621 4224 8622 4225 8637 4270 8621
4307 8625 4359 8655 4382 8644 4406 8652
4418 8640 4416 8461 4347 8461 4347 8459
4346 8437 4282 8437 4277 8416 4208 8413
TIME...MOT...LOC 2051Z 276DEG 12KT 4395 8653 4348 8699
TJTThunderstorm Wind, Mason
- When
- September 17, 4:12 PM EST
- Where
- Mason County, 4.18 mi S of Ludington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 43.890, -86.440
An isolated severe thunderstorm brought down a couple of trees about four miles south of Ludington. One tree came down at Lakeshore Drive near the Ludington pumped storage plant and another tree came down in Riverton township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in South Carolina, September 17, 2012$177,000 · 16 events
- Flood and Damaging Winds in Florida, September 17 to 18, 2012$186,000 · 55 kt wind · 10 events
- Tornado and Flash Flooding in Tennessee, September 17 to 18, 2012$85,000 · EF0 · 15 events
- Flash Flooding and Flood in Alabama, September 17 to 18, 2012$75,000 · 13 events
- Flash Flood and Flood in Kentucky, September 17 to 18, 20127 events
- Hail and Damaging Winds in Wisconsin, September 17, 2012$2,000 · 1.25 in hail · 6 events
- High Wind in New Mexico, September 17, 201261 kt wind · 4 events
- Heavy Rain in Tennessee, September 17 to 18, 20123 events
- Hail in Michigan, September 17, 20121.75 in hail · 1 event
- Waterspout in South Atlantic Coastal Waters, September 17, 20121 event
- Tornado in Kansas, September 17, 2012EF0 · 1 event
- Heavy Rain in Indiana, September 17, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409574.